When physicians order medications to control your loved one's symptoms, the hospice assumes the responsibility of making sure that those medications are administered according to the physician's orders. Any medication must be given according to the "Five Rights" of drug administration:
If any one of these rules is violated, then serious injury or death could occur. Overdosages can cause fatal malfunctions of the heart, breathing or brain. Some medications at overly high dosages can cause damage to the liver or kidneys. All of these considerations are foremost in the mind of the physician who is making the orders. Safety of the patient is basic to medical care.
In hospice, comfort for the patient is rated as one of the most important considerations. For this reason, narcotic medications are often ordered to control severe pain encountered in many terminal conditions. Narcotic medications when given to the hospice patient in appropriate dosages are not dangerous. The hospice nurse is responsible to teach the patient and family how the medication is to be given. This includes understanding the five "rights" of medication administration: who gets the medication, which medication, how much to give, how to give the medication, and when to give the medication.
A common initial side-effect of opioid narcotic medications is slowing of the breathing. When a physician first orders the narcotic medication, the hospice nurse must carefully watch to observe how the patient responds to the medication. Is the pain controlled? Are there any serious side-effects occurring? Is the patient's rate of breathing in a safe range? Breathing for an adult should normally be 12 to 20 per minute, but this can vary widely according to the patient's disease condition and age. A terminally ill patient may have very abnormal breathing rates even without any narcotic medication. The rate may be very fast or slow.
However, less than 8 breaths per minute can be dangerously slow. If the patient is already actively dying and near death, then slow breathing in some cases (but not all) is to be expected. If the patient is not at the point of death, abnormally slow breathing may not be expected and may be sign of an adverse effect from a narcotic medication. It depends on the patient's disease process.
If the breathing becomes too slow when first administering a narcotic medication, the hospice nurse will usually notify the physician, temporarily stop giving the medication and ask the physician for appropriate medical orders to adjust the dosage.
Sedation or "sleepiness" is another side-effect commonly occurring when narcotics are first given to the patient. Sedation can cause the patient to simply be a little sleepy, but it can also cause unresponsiveness, coma or even death if the dosage is much higher than that which is necessary to relieve pain. A dose of narcotic that is not enough to control pain will normally not cause any undue sedation. The appropriate dosage of narcotic needed to control pain will also normally not cause any undue sedation. That is why the physician's orders must be followed. Only a physician can make medical orders to change the dosage of a medication. In many cases, the physician has approved a "protocol" for increasing the dosage when pain is still not relieved. But the hospice nurse must still contact the physician to obtain new orders when changing a dosage again, beyond what the physician had already approved.
This may be difficult for some to understand, but the hospice nurse will explain these physician orders to you. The physician may order a specific dosage which cannot be changed without contacting him or her. On the other hand, the physician may order that the narcotic can be "titrated" or adjusted according to the approved protocol, a predetermined way of adjusting the dosage. Sometimes the dosage is increased by 25% or even 50% after a specified period of time.
But what happens if the wrong person takes the medication? What happens if a person who is perfectly healthy takes a narcotic medication like Morphine, Dilaudid, Fentanyl (Duragesic Patch), or others? Many people have no idea how powerful these medications are!
We have received reports of children or teenagers actually dying when they wrongly took narcotic medications (intended for a hospice patient) and "experimented" to see how they would feel, and if they would get "high." Unfortunately, the teenager found out too late that an overdose of narcotics is nothing to play around with, and paid for it with his life!
If you have narcotic medications in the home for your loved one's comfort, you must maintain "control" of them so that no other person can use them or take them either by mistake or even intentionally. That is why these narcotics are legally labelled "controlled" substances. When the pharmacy dispenses a narcotic, they must have a written prescription signed by the physician in order to release the narcotics to the patient. The nurse or other hospice professional must also carefully record exactly how much medication was given and when, and if there were any adverse side-effects noticed. If the hospice nurse is aware that a drug addict or alcoholic may be visiting the home, then a plan of action must be put into place which will prevent that person from getting to these narcotics!
The dangers of drug abuse are very real for any person who takes a medication which is not ordered for them. Suicides can occur. Accidental deaths can occur. And current drug addicts or alcoholics might be tempted to try these narcotic medications because someone forgot to lock them up and left them out in the open.
If you can reasonably expect any children, strangers, current or former drug addicts or alcoholics to visit, you cannot leave these medications out at the bedside or on a counter anywhere in sight! They must be kept out of reach of children and others who could be injured or die by taking these medications.
Be safe when narcotics are in the home. There are some hospice nurses and families who are haunted by the memory that they did not keep these medications out of reach, and that a child had to die because of that mistake.
All narcotic medications and other medications must be disposed of at the time of a hospice patient's death. That is federal law. The medications cannot be left at the home for the family to throw out, the hospice nurse must make sure that the medications are destroyed!
The U.S. Code of Federal Regulations 42 CFR 418.96 states:
The dangers of having narcotics in the home need not be unmanageable. Working together with your hospice nurses, you can create a plan of action which maintains the safety of your home, while still allowing your loved one to get his or her pain medications.
Search This Site
HPA is a nonprofit, charitable 501(c)(3) patient advocacy organization